Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2004, 2:39 AM EDT for Floyd County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 2:39 AM EDT (06:39 UTC)
- Expired
- May 25, 2004, 3:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 250639
SVRRNK
VAC063-250730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 AM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 330 AM EDT
* AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF ALUM RIDGE...OR ABOUT OVER
INDIAN VALLEY...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALUM RIDGE BY 245 AM EDT
9 MILES SOUTH OF TERRYS FORK BY 310 AM EDT
8 MILES SOUTH OF CHECK BY 320 AM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3693 8063 3678 8051 3680 8040 3689 8026
3710 8015
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:55 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 24, 11:55 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT MON MAY 24 2004 .DISCUSSION... BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS THE FA TONIGHT. ATMOS NOT STABILIZING VERY QUICKLY. UPDATING FCST TO KEEP POPS GOING ALL NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JDS
Hazardous weather outlook, May 24, 5:49 AM EDT, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT MON MAY 24 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-250946- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 25, 2:33 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 AM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0226 AM FLASH FLOOD RICHLANDS 37.10N 81.80W
05/25/2004 TAZEWELL VA EMERGENCY MNGR
A STATE OF EMERGENCY HAS BEEN DECLARED IN TAZEWELL
COUNTY. WIDESPREAD FLOODING IN THE WESTERN PART OF
COUNTY. MOBILE HOME PARK UNDER WATER WITH EVACUATIONS
GOING ON THERE.
&&
2 MOBILE HOMES MISSING FROM MOBILE HOME PARK. HIGHWAY 460 CLOSED
WEST AND EAST BOUND.
JDSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:11 AM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 25, 2:16 AM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| May 25, 3:01 AM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| May 25, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| May 25, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.